Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

The Changes in Appetite you Should Never Ignore

By  ,  Onlymyhealth editorial team
May 03, 2014
4.8 / 5(4 Ratings)
Quick Bites

  • Decreased appetite and feeling of fatigue could be a thyroid condition.
  • Decrease in appetite and changes in bowel movements could be cancer.
  • Hormone imbalance signs are increase in appetite, thirst and insomnia.
  • You may experience an increase in appetite after starting a new medication.

More

Everyone gets the occasional fatigue and nausea. If these problems occur to you often, it could be a sign of something serious. We all have a habit of putting off our own health or undermining symptoms, thinking they are nothing serious. Lack of appetite or other appetite changes can be a frustrating problem. There could be many reasons behind it, apart from food that is not appealing. It could be a sign of a health condition, a side-effect of a medication you're taking or even stress.

 

appetite changes


Below are the appetite changes you should not ignore and get evaluated for immediately.

 

Decreased appetite and fatigue

If you feel fatigued and you aren’t eating enough, this could be because of a thyroid condition. Lack of appetite accompanied by fatigue, hair loss or decreased tolerance to the cold is one indication of hypothyroidism (a condition of underactive thyroid). In such a case, see your doctor and get evaluated for thyroid. If your thyroid is underactive, you will be prescribed thyroid hormone replacement medication.

 

Decreased appetite and a change in bowel movements

A change in bowel habits, fatigue, nausea or blood in stools, urine or vomit along with decreased appetite could be a serious concern. Several cancer forms have similar symptoms. If you experience these symptoms, see your doctor for diagnostic tests.

 

Decreased appetite while taking medication

If s  your appetite has decreased after starting a new medication, it could be a side-effect of the medications that you are taking. Cancer drugs, some antibiotics, narcotic pain relievers and some cough preparations can cause these symptoms. You should talk with your doctor if the medication can be substituted. A change in medication can help side-effects disappear in a week’s time.

 

appetite changes medication

 

Increase in appetite and thirst and insomnia

Signs such as insomnia, excessive thirst, profuse sweating, more frequent bowel movements or hair loss, when accompanied by an increase in appetite is a cause of concern. It could be because of hyperthyroidism or other hormone imbalance. Get checked for thyroid condition. If thyroid comes out to be overactive, prescription medication can help slow it.

 

Increased appetite with poor wound healing

Increased appetite accompanied by excessive thirst, fatigue, frequent urination, frequent urge to urinate and poor wound healing is an indication of diabetes mellitus. If these are the symptoms you are experiencing, see your doctor and get your blood sugar measured. Pre-diabetes can often be treated with lifestyle changes.

 

Increased appetite after starting a new medication

You may experience an increase in appetite after starting a new medication, particularly corticosteroids, antidepressants and allergy medications. When experiencing the symptom, talk to your doctor and ask for a different medication. The side-effects will disappear when you change the medicine.

 

You can also experience changes in appetite because you are feeling depressed or anxious. No matter the reason for change in appetite, when it is accompanied by other signs, you should get yourself checked.

 

 

Read more articles on Healthy Eating.

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.